Low Blood Sugar - Hypoglycemia

Low blood sugar is also called hypoglycemia & can become a medical emergency.

 

What is low blood sugar?

•   The amount of sugar in your blood has dropped too low and is usually less than 4.0 mmol/L    

•   People may have different symptoms or feelings when low

•   Lows can feel REALLY bad!

•   Symptoms of lows can change over time

•   Low blood sugar may become harder to feel if it happens often

 

What causes a low blood sugar?

•   More physical activity than usual

•   Less food than usual

•   Too much insulin (or medication, such as gliclazide or diamicron)

•   Illness

•   Drinking alcohol

 

What are the symptoms of a low blood sugar?

•   Trembly/Shaky

•   Sweaty

•   Dizzy

•   Hungry

•   Tired/Weak

•   Grumpy/Irritable

 

 

What to do:

  1. Don’t wait! Treat with fast sugar first!
    • 3 teaspoons of sugar in water  
    • OR Chew 4 Dex4 ® tablets
    • OR Drink ½ to ¾ cup fruit juice or regular pop 

 

  1. Wait 15 minutes

     

  2. Recheck your blood sugar and repeat fast sugar every 15 minutes until you are feeling better and your blood sugar is above 4.0 mmol/L.

     

  3. Then and only then, if your next meal is more than 1 hour away, have a snack to keep the blood sugar from dropping again, such as:
    • ½ sandwich
    • OR Granola bar
    • OR 3 plain cookies 
    • OR 6 soda crackers and a piece of cheese

 

 

Be prepared!

•  Carry 3 low blood sugar treatments (fast sugar) and snacks with you at all times, especially in the car and when being active.

•   Check your blood sugar before you drive. Do not start driving if your blood sugar is less than 4 mmol/L. For long drives, check your blood sugar every 4 hours. See the Drive Safe with Diabetes (Diabetes Canada 2020) handout.

•   Carry extra food when you are more active or reduce your insulin

  • For example, 1 medium fresh fruit  https://encrypted-tbn3.gstatic.com/images?q=tbn:ANd9GcTCu0VZ5i170_xB7l6hTkWpm6Jw5bEVDU3bXnWskrdtpfkBp_3vQw       OR  2-3 plain cookiesLilaLoas-Chocolate-Cookies
  • Or decrease your insulin by 20% or more (generally do not skip your dose altogether)

•   Call your Diabetes Educator or health care provider if:

  • You have too many low blood sugars or they are too hard to handle
  • You have a severe low blood sugar (where you need help to treat)

Text Box: Wear diabetes medical identification 
(i.e. Medic Alert™ bracelet).

 

 

 

Click HERE for details about Hypoglycemia (Low Blood Sugar) and what you need to know.